Over-the-counter (OTC) pain relievers are medicines you can buy at a store, without a prescription from your doctor. They can decrease or stop pain. They can also lower fevers. But not all pain relievers work the same way. Some kinds of pain respond better to one pain medicine than another.
Path to improved health
OTC pain relievers can be helpful in treating many types of pain. These can include headaches, arthritis pain, earaches, toothaches, back pain, and pain after surgery. They can also treat pain from a cold or the flu, sinusitis, or a sore throat.
For most people, OTC medicines relieve their symptoms. If an OTC medicine doesn’t help you, contact your doctor. You may have another issue and need a prescription medicine.
There are 2 main types of OTC pain relievers: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs).
Acetaminophen (brand name: Tylenol) seems to work on the parts of the brain that receive pain messages. It also works with the part that controls body temperature.
Use acetaminophen to:
- Relieve headaches.
- Ease common aches and pains.
- Treat arthritis and other chronic painful conditions.
Acetaminophen doesn’t reduce inflammation the way other pain medicines do. But it has fewer side effects. This makes it safer for long-term use and for children.
Nonsteroidal anti-inflammatory drugs (NSAIDs)
NSAIDs reduce the level of prostaglandins your body makes. This hormone-like substance irritates your nerve endings and creates the feeling of pain. NSAIDs reduce the level of prostaglandins in your body. This reduces the feeling of pain.
NSAIDs are helpful to:
- Reduce fever.
- Relieve menstrual cramps.
- Relieve pain caused by muscle aches and stiffness.
- Reduce and ease pain from inflammation (swelling), such as with muscle sprains.
There are several types of NSAIDs, including:
- aspirin (some brand names: Bayer, St. Joseph)
- ibuprofen (some brand names: Advil, Motrin)
- naproxen (brand name: Aleve)
Some products contain both acetaminophen and aspirin (some brand names: Excedrin, Vanquish). These typically contain caffeine as well. That combination of medicines make them good for treating headaches.
How do I safely take OTC pain relievers?
Read the directions on the label before taking any medicine. Learn how much to take and how often to take it. If you have questions about how much medicine to take, call your doctor.
Follow these tips to make sure you are taking the right amount of medicine:
- Take only the amount recommended on the medicine’s label. Taking more than recommended can be dangerous. Don’t assume more medicine will work better or quicker.
- If you’re taking a prescription medicine, ask your doctor if it’s okay to take an OTC pain reliever at the same time.
- Don’t use more than 1 OTC pain reliever at a time unless your doctor says it’s okay. They may have similar active ingredients. Taking more than 1 can cause you to take too much medicine. It can also lead to other health problems.
Keep a list of which OTC medicines you’re taking and keep track of when you take them. If you go to the doctor, take this list with you.
How can I safely store OTC pain relievers?
Store all medicines out of reach and out of sight of young children. Keep them in a cool, dry place so they don’t lose effectiveness. Don’t store them in bathrooms, which can get hot and humid.
Things to consider
Most healthy adults who use pain relievers once in a while don’t have side effects. However, talk with your doctor if you take OTC pain relievers often. Taking them frequently can cause harmful side effects.
Sometimes, acetaminophen can lead to liver damage. You’re more prone to this if you take it too much or take it while drinking alcohol. Adults shouldn’t take more than 3,000 mg (3 grams) of acetaminophen per day. That equals 6 extra-strength 500 mg tablets.
Don’t take acetaminophen if you:
- Have severe kidney or liver disease.
- Have 3 or more alcoholic drinks per day.
- Are already taking another product containing acetaminophen.
According to the U.S. Food & Drug Administration, NSAIDs shouldn’t be taken for more than 10 days without seeing your doctor. That’s because serious side effects can develop quickly. Some side effects include:
- Upset stomach and bruising or risk of bleeding in the stomach.
- Kidney damage.
- Increased risk of heart attack and stroke.
- Skin reactions, such as a rash or blisters.
Talk with your doctor before you take an NSAID, especially aspirin, if you:
- Are allergic to aspirin or other pain relievers.
- Have 3 or more alcoholic drinks every day.
- Have bleeding in the stomach or intestines, or have peptic (stomach) ulcers.
- Have liver or kidney disease.
- Have heart disease.
- Have high blood pressure.
- Take blood-thinning medicine or have a bleeding disorder.
Children and teenagers younger than 18 years of age should not take aspirin. It increases the risk of Reye’s Syndrome, a serious illness that can lead to death.
Questions for your doctor
- What kind of OTC pain reliever is best to treat my pain?
- What are the side effects?
- What is the maximum amount I should take a day?
- Do I have other health issues that would keep me from taking OTC pain relievers?
- How long is it safe to take an OTC pain reliever?
- My pain isn’t going away. Could I need something stronger?
- What’s the difference between OTC and prescription-strength pain relievers?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.